Advertisement

Are there any risks in taking phosphorus?

Taking phosphorus involves some risks, as it might cause serious side effects, such as lightheadedness, seizures, irregular heartbeat, difficulty breathing and urinating, loss of strength, cramps and numbness or swelling the hands, legs or feet. Also, certain medical conditions and medications might interact poorly with phosphorus. Taking too much phosphorus can worsen conditions like rickets, softened bones, burns and liver and heart disease, with fatal consequences. Phosphorus supplements may contain high levels of sodium or potassium, which is potentially dangerous for someone with a restrictive diet. Check with a doctor to determine if phosphorus is a healthy choice for you.

Continue Learning about Phosphorus

What is the role of phosphorus in my body?
Dole Nutrition InstituteDole Nutrition Institute
Phosphorus, in the form of calcium phosphate, forms much of the structural component of bones and te...
More Answers
Who should use phosphorus?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Phosphorus supplements are used by people with too little phosphorus in their diets, which may lead ...
More Answers
Does phosphorus interact with other medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Certain medications, such as iron supplements, antacids, anti-inflammatory medications, salt substit...
More Answers
Who should not use phosphorus?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Certain people should not use phosphorus or should consult with a doctor before taking it. Your doct...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.